And I’d been doing so well! 😩: I got down to 4mgs... - PMRGCAuk

PMRGCAuk
10,690 members19,372 posts

And I’d been doing so well! 😩

GerriMc
GerriMc

I got down to 4mgs Pred and was reasonably comfortable after a few days adjusting to the new dose. Then I got cocky. Decided to try 3.5. Then I started to struggle again so tried alternating the two for about a week. Was still a bit stiff but no pain so tried to go with 3.5 again . Kept to this for a month but never really got comfortable. Started to get very tired and achey. Then last Wednesday it hit me hard. Pain and stiffness like I haven’t had in ages. I went back to five and I’m starting to feel more comfortable. I saw the Rheumy just at the end of August and not due to see him until February. I might need a prescription before then as I could run low with the increased dose. He has said we might need to take things more slowly but I’d been gung ho to keep marching downward.

I’m a bit fed up with myself but I know it happens. Ah well...Moan over!!

22 Replies
oldestnewest
DorsetLady
DorsetLadyPMRGCAuk volunteer

Hi,

Yes it’s disappointing when things go awry isn’t it’s?

Might I suggest you try a slow taper, like the one detailed below -

healthunlocked.com/pmrgcauk...’s-simple-taper

Really does make reducing easier especially when you get to low doses, and doesn't really take much longer. I think as you get lower, each reduction gets bigger in percentage terms of previous dose, so things become more difficult whereas we think it’s going to be easier.

You will soon be back on track, and listen to your Rheumy - there is no rush!

GerriMc
GerriMc
in reply to DorsetLady

Thanks Dorset Lady, I know I should try that. Just got a bit cocky, I think.

Hi GerriMc!

However else do we know? This whole process is like that. I am sorry that you’ve hit a wall, but that doesn’t negate all your careful fine tuning that went before.

Are there any other factors that could have caused an increase in symptoms, like stress or even a cold? External factors interfere with a good taper too. I hope you can steady yourself at 4 mgs. It is an all round, relatively harmless dose. If at first you don’t succeed, try, try again.

Thanks Jane, actually, I seem to have a continuous cold. I get better for a couple of weeks then get cough and sinus probs again.

In fact there has been a bit of stress lately too. I didn’t make a connection but it’s possible. Thanks so much!

Me too re the sinus and blocked/ runny nose symptoms, weeks now. Perhaps this is the compromised immune system bit. It’s allergy -like. Good luck with your next reduction. No hurry! 🐌

So many of us get stuck on 3.5, I wonder why that is a ‘magic’ number? I’ve been there 3 times so far (over six months) and had to jump up again.😡

GerriMc
GerriMc
in reply to Constance13

You’re right Constance. I think I’ve read posts from a few people who were stuck there. A friend’s mother was on a maintenance dose of 3.5 for the rest of her life. She just couldn’t get off it.

I think that’s at the back of my mind and I’m a bit anxious about it.

Fingers crossed we get past this!

DorsetLady
DorsetLadyPMRGCAuk volunteer
in reply to GerriMc

Being anxious about the dose is not going to help. That was her, you are different! And, so what if you are....many people are on a maintenance dose of all sorts of drugs, if you need it, you need it!

Simple as!

GerriMc
GerriMc
in reply to DorsetLady

Thanks xx

PMRpro
PMRproModerator

The lower you get the nearer you are likely to be to your Holy Grail dose, the lowest dose that works to manage the inflammation. Now you are reducing at a high percentage of your current dose. And there is also adrenal function to add into the equation. This is the point you reduce MORE slowly - not taking the brakes off thinking the end is in sight!

GerriMc
GerriMc
in reply to PMRpro

So right! I have to remember I’m not a runner anymore and I’m not sprinting towards the finish! X

It's amazing that just a very very small dose can make the difference

I've had PMR for 4 years and been able to reach 4mg without a flare. I tried 3.5mg using dead slow method then wam a terrible flare about 3 months ago. I went back to 5mg for a couple of weeks and now doing well on 3.75 mg. I'm loath to try 3.5mg but will try again in a couple of months.

As the experts on this forum will tell you - that's a very low dose with very few side effects

Good luck

GerriMc
GerriMc
in reply to Jankie

Gosh that’s encouraging, thanks Jankie! Best of luck.

Atracta
Atracta
in reply to Jankie

I'm just the same, just can't get lower then 4,tried a fewtimes then the headache comes back with vengence. I have had GCA for 5 years now and truthfully speaking I just didn't know what had hit me, My problem at the very begining was not being able to sleep, I actully knew all the night-time DJs and doing crosswords and word puzzles =, I had a sperate life to anybody else. After a time ,really did't know it was more or less going to last for the rest of my life,which I think it is going to do. Also I would of thought by now I would of got my weight back to normal, but that dosen't seem likely either. I was just turned 8o this week and I know it is a good age and without this problem I was always fit and active. I don't get depressed about it these days, I have definitly just learned to live with it. I have been reading this foram for quite a few weeks now and I do says cheers to it. Long may it last. First time I have written in. Thanks everyone.

GerriMc
GerriMc
in reply to Atracta

Attracts, thank you for writing in, it sounds like you’ve had a rough time. Maybe getting down to a small dose is not so bad. If it keeps us well, then it’s worth it. By the way, my weight hasn’t come back down either. I do start to lose when I keep to the low-carb diet but I find it difficult.

X

Atracta
Atracta
in reply to GerriMc

Your right about getting your weight off, I really can't eat any less than I do, you really do have to stay off the bread. Its a good job I like salads. Of course I have a vared diet you learn as you go along.

I do sympathsize with people who are starting on the 60 aday pred. I hope I never have to go back to that. In general I am alot better and coping pretty good now, so there is light at the end of the tunnel.

I'd like you to know I too sacked my rhumy's (2) as well. After the first one, I wanted a second opinion and guess what they gave me the next man who works with the first, and all he did was look up on the computer what kind of headache it was that I had. I have actually learn't more on this forum understanding what other people are going through and it's true what they say "Your not alone"

GerriMc
GerriMc
in reply to Atracta

Sorry Atracta, bloomin autocorrect messed up your name on my reply!

I totally sympathize with you GerriMc. I recently dropped from 9.5 to 9 on the DSNS reduction plan. After four consecutive days on 9 mg I was awakened during the night with upper arm pain and could barely move when I got up, everything hurt. I went up to 11 mg for three days, 10 for 2 days and have stabilized at 9.5.

I'm kicking myself because I had increasing upper arm pain for a few days before the flare, which is a known trigger for me.

GerriMc
GerriMc
in reply to nuigini

So sorry to hear that has happened. I remember having difficulty around 7mgs. Hope you get back on track too!

Dear GerriMc,

Yes you maybe, just maybe, got a bit 'Cocky' but then again, perhaps because you have been 'On' these tablets SO LONG, you felt that you could reduce them...'Cocky'?, I'm NOT too sure! Definitely 'lesson' learned, I think. I'm sure that if you explain yourself, in these terms, you Doctor(s)/ GP, though (s)he my smile a bit, will be understanding. As the Darlek (is that right?) said, climbing back of the dustbin 'Everyone makes mistakes!'

I'm sure, if you explain yourself, no harm will be done.

Kindest wishes

AndrewT

GerriMc
GerriMc
in reply to AndrewT

Thanks Andrew, my Doc is very good and is fine with taking it as slowly as needed, it’s my own stupid impatience that’s to blame! 🙄

You have nothing to be sorry abou my name,it was my Mother'a fault. She has no idea the trouble i've had with that name in my life time. All mt brothers and sisters are the same. I aways said if I had any children they would have nice simple names. Which they have.

Anyway this has nothing to do with our problem, just wanted you to know it's not your fault.

To tell you the truth I don't know what is covered, about which part of your body pain is included in PMR?GCA everytime I get some kind of pain, such as my bottom, is that a sympton or not. At one time I thought every new pain that comes along is Artheritis, but now I,m beginning to wonder. I grin & bear it,as I have a few different issues. I really don't want to keep taking more & more preds. The time I would take more meds would be if the headache came back. I would rather have another baby (which wouod be a miracle anyway} than have that headache.

You may also like...